Ohio, 2009

High Wind in Ohio, December 9, 2009

December 9, 2009 · NWS PBZ · 11 events in 11 counties and zones

A strong pressure gradient behind a cold front produced damaging winds across all of western Pennsylvania, northern West Virginia, eastern Ohio, and Garrett county Maryland. Sustained winds were from 30 to 40 MPH with gusts over 60 MPH.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong pressure gradient behind a cold front produced damaging winds across all of western Pennsylvania, northern West Virginia, eastern Ohio, and Garrett county Maryland. Sustained winds were from 30 to 40 MPH with gusts over 60 MPH. The strongest reported wind gusts were 68 MPH in Franklin, PA and 66 MPH in Eighty Four, PA. Trees and power lines were reported down across the region, with more than 50,000 homes without power late afternoon on the 9th at the peak of the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 9, 11:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 9, 11:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON...WITH
SCATTERED TO NUMEROUS SHOWERS. VERY WINDY CONDITIONS WILL
CONTINUE THROUGH TONIGHT. SHARPLY COLDER TEMPERATURES AND
SCATTERED SNOW SHOWERS WILL PREVAIL TONIGHT THROUGH THE END
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT IS ENTERING EASTERN OHIO...WITH A BAND OF SHOWERS
ALONG/JUST AHEAD OF THE BOUNDARY. A FEW LIGHTNING STRIKES HAVE
BEEN OBSERVED ACROSS NORTHERN/EAST CENTRAL OHIO...THUS WILL
INCLUDE ISOLATED TSTMS FOR THE AREA THROUGH THE AFTERNOON AS
THE FRONT CROSSES THE AREA. WINDS ARE INCREASING ONCE AGAIN
AS THE FRONT MOVE ACROSS...SO WILL KEEP THE WIND ADVISORY
FOR ALL AREAS THROUGH THIS EVENING...AND ACROSS AREAS EAST
OF PIT THROUGH THE OVERNIGHT.

REMAINING PRECIP WILL CHANGE TO SNOW SHOWERS TNGT...WITH UPSLOPE
AND LAKE ENHANCED SNOW SHOWERS LIKELY. WITH THE FLOW W/SW...THINK
ACCUMS WILL REMAIN UNDER ADVISORY CRITERIA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
WINDS AND PRECIP WILL GRADUALLY DIMINISH THURSDAY INTO FRIDAY AS
HIGH PRESSURE BUILDS INTO THE REGION FROM THE SOUTHWEST. MUCH
COLDER AIR WILL WORK ACROSS THE REGION...APPROXIMATELY 10-15
DEGREES BELOW NORMAL. WITH 10-20 MPH WINDS CONTINUING THURSDAY
NIGHT INTO FRIDAY...WIND CHILL TEMPERATURES WILL FALL TO AROUND
ZERO THURSDAY NIGHT FOR THE LOWLANDS...AND ZERO TO 10 BELOW FOR
THE HIGHER ELEVATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL SLIDE ACROSS THE REGION ON SATURDAY. A
WEAK SYSTEM WILL BRING AN INCREASE IN MOISTURE AND A SMALL CHANCE OF
SNOW SHOWERS SATURDAY NIGHT AND EARLY SUNDAY. THE NEXT SYSTEM
APPROACHING FROM THE WEST EARLY NEXT WEEK WILL BRING SLIGHT CHANCE
POPS TO THE UPPER OHIO VALLEY LATE MONDAY INTO TUESDAY.

TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES BELOW NORMAL FOR MUCH
OF THE EXTENDED PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE COLD FRONT WILL CROSS THE AREA THIS AFTERNOON...WITH SCATTERED
TO NUMEROUS SHWRS. VFR TO MVFR WILL PREVAIL...WITH IFR CONDITIONS
POSSIBLE IN HEAVIER PRECIPITATION.

WINDS WILL ALSO BE AN ISSUE AT ALL SITES. AS THE COLD FRONT
APPROACHES/PASSES...WINDS SHOULD BEGIN TO MIX DOWN TO THE SURFACE.
WIND GUSTS TO 40 KT AT ALL SITES THIS AFTERNOON AND EVENING MAY
STILL BE A CONSERVATIVE ESTIMATE...WITH THE POSSIBILITY OF 50 KT
GUSTS NOT OUT OF THE QUESTION.

WINDS WILL GRADUALLY DIMINISH ON THURSDAY. GENERALLY VFR CONDITIONS
IS EXPECTED AS HIGH PRESSURE BUILDS IN FRIDAY AND MOVES EAST ACROSS
THE REGION DURING THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ007-008-013-
     014-020-021-029-031.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ009-015-016-022-
     023-030-032.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ001>004-012-
     021-022.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Dec 9, 9:13 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EST WED DEC 9 2009

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-022-101415-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
913 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-101415-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
FAYETTE-PRESTON-TUCKER-
913 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 9, 11:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EST WED DEC 9 2009

PAZ007>009-013>015-091800-
BUTLER PA-CLARION PA-FOREST PA-LAWRENCE PA-MERCER PA-VENANGO PA-
1155 AM EST WED DEC 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...FOREST...CLARION...MERCER AND LAWRENCE...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES EAST OF HERMITAGE...MOVING
NORTHEAST AT 50 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA
SIZED HAIL...IN ADDITION TO WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW WILMINGTON...     NEW CASTLE...         HERMITAGE...
  MERCER...             GROVE CITY...         FREDONIA...
  STONEBORO...          CLINTONVILLE...
  MAURICE K GODDARD STATE PARK...             KENNERDELL...
  POLK...               SUGARCREEK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Dec 9, 12:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EST WED DEC 9 2009

OHZ041-050-PAZ007-008-013-014-020-022-WVZ001-091800-
ARMSTRONG PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON
OH-LAWRENCE PA-MERCER PA-VENANGO PA-
1201 PM EST WED DEC 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...JEFFERSON...ARMSTRONG...BEAVER...BUTLER...VENANGO...
MERCER...LAWRENCE AND HANCOCK...

AT NOON EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER WELLSVILLE...MOVING NORTHEAST AT
50 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED
HAIL...IN ADDITION TO WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  NEW CUMBERLAND...     WELLSVILLE...         HAMMONDSVILLE...
  NEWELL...             EAST LIVERPOOL...     CHESTER...
  BEAVER CREEK STATE PARK...                  SHIPPINGPORT...
  BLACKHAWK...          EAST PALESTINE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Dec 9, 12:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EST WED DEC 9 2009

PAZ021-029>032-091815-
ALLEGHENY PA-FAYETTE PA-GREENE PA-WASHINGTON PA-WESTMORELAND PA-
1241 PM EST WED DEC 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY...WESTMORELAND AND GREENE...

AT 1240 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF WASHINGTON...MOVING
NORTHEAST AT 50 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...IN ADDITION TO PEA SIZED HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SWARTS...             WASHINGTON...         MARIANNA...
  BENTLEYVILLE...       MCMURRAY...           CHARLEROI...
  BETHEL PARK...        MONESSEN...           BELLE VERNON...
  MONONGAHELA...        DONORA...             BALDWIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Dec 9, 12:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EST WED DEC 9 2009

OHZ041-PAZ007-013-014-020-WVZ001-091815-
BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-LAWRENCE PA-MERCER PA-
1246 PM EST WED DEC 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...BUTLER...MERCER...LAWRENCE AND HANCOCK...

AT 1244 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF EAST PALESTINE...
MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...IN ADDITION TO PEA SIZED HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEWELL...             CHESTER...            EAST LIVERPOOL...
  BEAVER CREEK STATE PARK...                  BLACKHAWK...
  EAST PALESTINE...     BEAVER FALLS...       ELLWOOD CITY...
  FOMBELL...            NEW CASTLE...         ZELIENOPLE...
  MCCONNELLS MILL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Belmont

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Belmont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

High Wind, Carroll

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

High Wind, Columbiana

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Columbiana forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

High Wind, Coshocton

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Coshocton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

High Wind, Guernsey

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Guernsey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

High Wind, Harrison

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Harrison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

High Wind, Monroe

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

High Wind, Muskingum

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Muskingum forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

High Wind, Noble

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Noble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

High Wind, Tuscarawas

When
December 9, 1:00 PM EST to 5:00 PM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205024, 205025, 205026, 205027, 205028, 205029, 205030, 205031, 205032, 205033, 205034.